Alert archive / Hawaii / High Surf Warnings in 2018

High Surf Warning 17, NWS Honolulu, HI

December 15, 2018Honolulu County, Kauai County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf warning at Dec 15, 2018, 3:30 AM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It took effect at Dec 15, 2018, 4:00 PM HST. It was in force for 35 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 15, 2018, 3:30 AM HST (13:30 UTC)
In effect from
Dec 15, 2018, 4:00 PM HST
Expired
Dec 17, 2018, 3:27 AM HST
In force
35 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 13:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 1.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2018-12-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2018-12-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1012 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

218 
WHHW40 PHFO 151330
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
330 AM HST Sat Dec 15 2018

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI...

.A large, long-period northwest swell will begin arriving by this
afternoon and rise rapidly tonight. The swell is expected to peak
Sunday and gradually lower Sunday night.

HIZ001>003-006>008-012-013-017-020-160230-
/O.NEW.PHFO.SU.W.0017.181216T0200Z-181217T1600Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward-
Maui Windward West-Windward Haleakala-
330 AM HST Sat Dec 15 2018

...HIGH SURF WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 6 AM
HST MONDAY...

The National Weather Service in Honolulu has issued a High Surf
Warning, which is in effect from 4 PM this afternoon to 6 AM HST
Monday. 

* SURF...Building to 20 to 25 feet late this afternoon and rising
  to 25 to 35 feet late tonight and Sunday along north and west
  facing shores of Niihau and Kauai, and north facing shores of
  Oahu, Molokai, and Maui; building to 15 to 20 feet late this
  afternoon and rising to 20 to 28 feet late tonight and Sunday
  along west facing shores of Oahu and Molokai. Surf will
  gradually lower Sunday night. 

* TIMING...late this afternoon through Sunday night.

* IMPACTS...High...Expect ocean water occasionally sweeping 
  across portions of beaches, very strong breaking waves, and 
  strong longshore and rip currents. Breaking waves may 
  occasionally impact harbors making navigating the harbor channel
  dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution. Large breaking surf,
significant shorebreak, and dangerous currents make entering the 
water very hazardous. Anyone entering the water could face 
significant injury or death. 

&&

$$
4 follow-up statements
601 
WHHW40 PHFO 160151
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
351 PM HST Sat Dec 15 2018

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI...
...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF THE BIG ISLAND...

.Forerunners from a large, long-period northwest swell is starting
to arrive along exposed north and west facing shores. Surf is
expected to rise rapidly tonight, peak Sunday and gradually lower
Sunday night. Another large northwest swell is expected on
Tuesday. 

HIZ019-161500-
/O.EXA.PHFO.SU.W.0017.181216T0200Z-181217T1600Z/
Maui Central Valley-
351 PM HST Sat Dec 15 2018

...HIGH SURF WARNING IN EFFECT UNTIL 6 AM HST MONDAY...

The National Weather Service in Honolulu has issued a High Surf
Warning, which is in effect until 6 AM HST Monday. 

* SURF...Rapidly rising to 25 to 35 feet late tonight and Sunday 
  along north and west facing shores.
  
* TIMING...Building tonight, peaking Sunday and gradually
  decreasing Sunday night.

* IMPACTS...High...Expect ocean water occasionally sweeping 
  across portions of beaches, very strong breaking waves, and 
  strong longshore and rip currents. Breaking waves may 
  occasionally impact harbors making navigating the harbor 
  channel dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution. Large breaking surf,
significant shorebreak, and dangerous currents make entering the
water very hazardous. Anyone entering the water could face
significant injury or death.

&&

$$

HIZ001>003-006>008-012-013-017-020-161500-
/O.CON.PHFO.SU.W.0017.181216T0200Z-181217T1600Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward-
Maui Windward West-Windward Haleakala-
351 PM HST Sat Dec 15 2018

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

* SURF...Rapidly rising to 25 to 35 feet late tonight and Sunday
  along north and west facing shores of Niihau and Kauai, and
  north facing shores of Oahu, Molokai, and Maui; quickly building
  to 20 to 26 feet late tonight and Sunday along west facing 
  shores of Oahu and Molokai. Surf will gradually lower Sunday 
  night. 

* TIMING...Building tonight, peaking Sunday and gradually
  decreasing Sunday night.

* IMPACTS...High...Expect ocean water occasionally sweeping 
  across portions of beaches, very strong breaking waves, and 
  strong longshore and rip currents. Breaking waves may 
  occasionally impact harbors making navigating the harbor 
  channel dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution. Large breaking surf,
significant shorebreak, and dangerous currents make entering the
water very hazardous. Anyone entering the water could face
significant injury or death.

&&

$$

HIZ025-161500-
/O.NEW.PHFO.SU.Y.0060.181216T1000Z-181217T1600Z/
Big Island North and East-
351 PM HST Sat Dec 15 2018

...HIGH SURF ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM HST
MONDAY...

The National Weather Service in Honolulu has issued a High Surf
Advisory, which is in effect from midnight tonight to 6 AM HST
Monday. 

* SURF...Building to 15 to 22 feet along exposed north facing 
  shores.

* TIMING...Building tonight, peaking Sunday and gradually
  decreasing Sunday night.

* IMPACTS...Moderate...Expect strong breaking waves, shore break,
  and strong longshore and rip currents making swimming difficult
  and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution. Boaters should expect
recreational surfers and body boarders utilizing harbor channels
to access surfing areas.


&&

$$

Kino
274 
WHHW40 PHFO 161326
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
326 AM HST Sun Dec 16 2018

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... 
...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF THE BIG 
ISLAND...

.Surf is expected to peak today and gradually lower tonight.
Another large northwest swell is expected on Tuesday.

HIZ001>003-006>008-012-013-017-019-020-170230-
/O.CON.PHFO.SU.W.0017.000000T0000Z-181217T1600Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward-
Maui Windward West-Maui Central Valley-Windward Haleakala-
326 AM HST Sun Dec 16 2018

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

* SURF...Rising to 20 to 30 feet today along north and west facing
  shores of Niihau and Kauai, and north facing shores of Oahu,
  Molokai, and Maui; building to 15 to 22 feet today along west
  facing shores of Oahu and Molokai. Surf will gradually lower  
  tonight. 

* TIMING...Peaking today and gradually decreasing tonight.
 
* IMPACTS...High...Expect ocean water occasionally sweeping 
  across portions of beaches, very strong breaking waves, and 
  strong longshore and rip currents. Breaking waves may 
  occasionally impact harbors making navigating the harbor 
  channel dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution. Large breaking surf,
significant shorebreak, and dangerous currents make entering the
water very hazardous. Anyone entering the water could face
significant injury or death.

&&

$$

HIZ025-170230-
/O.CON.PHFO.SU.Y.0060.000000T0000Z-181217T1600Z/
Big Island North and East-
326 AM HST Sun Dec 16 2018

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

* SURF...Building to 12 to 18 feet along exposed north facing
  shores of the Big Island. 

* TIMING...Peaking today and gradually decreasing tonight.

* IMPACTS...Moderate...Expect strong breaking waves, shore 
  break, and strong longshore and rip currents making swimming 
  difficult and dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution. Boaters should
expect recreational surfers and body boarders utilizing harbor
channels to access surfing areas.

&&

$$
882 
WHHW40 PHFO 170157
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
357 PM HST Sun Dec 16 2018

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... 
...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF THE BIG 
ISLAND...

.Surf is currently peaking this evening and will steadily lower 
tonight. Another large northwest swell is expected on Tuesday.

HIZ001>003-006>008-012-013-017-019-020-171500-
/O.CON.PHFO.SU.W.0017.000000T0000Z-181217T1600Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward-
Maui Windward West-Maui Central Valley-Windward Haleakala-
357 PM HST Sun Dec 16 2018

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

* SURF...18 to 25 feet tonight along north and west facing shores
  of Niihau and Kauai, and north facing shores of Oahu, Molokai,
  and Maui; 12 to 20 feet tonight along west facing shores of Oahu
  and Molokai. Surf will steadily lower tonight. 

* TIMING...Peaking this evening and decreasing tonight.

* IMPACTS...High...Expect ocean water occasionally sweeping 
  across portions of beaches, very strong breaking waves, and 
  strong longshore and rip currents. Breaking waves may 
  occasionally impact harbors making navigating the harbor 
  channel dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution. Large breaking surf,
significant shorebreak, and dangerous currents make entering the
water very hazardous. Anyone entering the water could face
significant injury or death.

&&

$$

HIZ025-171500-
/O.CON.PHFO.SU.Y.0060.000000T0000Z-181217T1600Z/
Big Island North and East-
357 PM HST Sun Dec 16 2018

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

* SURF...12 to 18 feet along exposed north facing shores of the 
  Big Island. 

* TIMING...Peaking this evening and decreasing tonight.

* IMPACTS...Moderate...Expect strong breaking waves, shore 
  break, and strong longshore and rip currents making swimming 
  difficult and dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution. Boaters should
expect recreational surfers and body boarders utilizing harbor
channels to access surfing areas.

&&

$$

Kino
691 
WHHW40 PHFO 171327
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
327 AM HST Mon Dec 17 2018

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORE OF NIIHAU
KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI...

.The current northwest swell is on the decline, and surf heights
have fallen below warning level. Expect surf to be on the 
increase again tonight as a new, larger northwest swell begins to 
build in. This will once again bring warning level surf along 
north and west facing shores of the smaller islands, and will 
likely reach advisory levels over portions of the Big Island. 

HIZ001>003-006>008-012-013-017-019-020-180230-
/O.CAN.PHFO.SU.W.0017.000000T0000Z-181217T1600Z/
/O.NEW.PHFO.SU.Y.0061.181217T1327Z-181218T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward-
Maui Windward West-Maui Central Valley-Windward Haleakala-
327 AM HST Mon Dec 17 2018

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH SURF WARNING IS CANCELLED...

The National Weather Service in Honolulu has issued a High Surf
Advisory, which is in effect until 6 PM HST this evening for north
and west facing shores of Niihau, Kauai, Oahu, Molokai and north
facing shores of Maui. 

* SURF...12 to 16 feet along north and west facing shores of
  Niihau and Kauai, and north facing shores of Oahu, Molokai, and
  Maui; 8 to 12 feet tonight along west facing shores of Oahu and
  Molokai. Surf will increase again tonight as the new swell
  arrives.
 
* TIMING...Declining today, before beginning to increase again
  tonight.

* IMPACTS...Moderate...Expect strong breaking waves, shore break,
  and strong longshore and rip currents making swimming difficult
  and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution. Large breaking surf,
significant shorebreak, and dangerous currents make entering the
water very hazardous. Anyone entering the water could face
significant injury or death.

&&

$$

HIZ025-171430-
/O.CAN.PHFO.SU.Y.0060.000000T0000Z-181217T1600Z/
Big Island North and East-
327 AM HST Mon Dec 17 2018

...HIGH SURF ADVISORY IS CANCELLED...

The National Weather Service in Honolulu has cancelled the High
Surf Advisory for north facing shores of the Big Island. Surf will
be on the rise tonight or tomorrow as the new swell arrives. 

$$

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Dec 14, 8:21 PM HST, 7 hours 9 minutes earlier.

Area forecast discussion, Dec 14, 8:21 PM HST, 7 hours 9 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
821 PM HST Fri Dec 14 2018

.SYNOPSIS...
Mostly dry and pleasant weather can be expected over the weekend
thanks to a stable trade wind air mass. Winds will gradually
diminish over the weekend and on into early next week as the high
weakens, due to a front approaching the islands. The front is
expected to move down the island chain from late Tuesday through
Wednesday with showers increasing with its passage. Cooler and
breezy weather will fill in behind the front.

&&

.DISCUSSION...
The forecast package was updated to lower the overnight POPS for
the smaller island and change the showers to light showers.

Satellite imagery shows widely and randomly dispersed low clouds
mainly across the island's windward waters. They are moving from
east to west with a moderate to strong trade wind flow. Appearance
of these clouds suggests stable stratocumulus with a few
embedded light showers, especially upwind of the Big Island. Both
the GFS and ECMWF, points to some light precip activity over
windward Big Island through the weekend, so kept some scattered
light nighttime showers in the grids for that area. There is a
strong low level inversion at around 5k feet area- wide. This low
level inversion is forecast to hold through Sunday, which means
the continuation of the nice weather like today, and limiting the
light showers. It should be noted, that a patch of radar returns
now exiting Kauai County is false returns and not real
precipitation.

About 280 miles N of Kauai is surface ridge of high pressure.
This ridge extends from a 1022 mb high pressure cell located 670
miles NW of Kauai. The two continues to supply the islands with
sometimes windy trades. The center the high pressure will be
moving east, passing N of the islands on Sunday with central
pressure of 1023 mb. It is'nt a very strong high but will be
strong enough to produce locally strong trades, felt especially in
the more sensitive near-shore waters around Maui County and
waters south of the Big Island. See the marine section below for
more details. In the mean time, the trades will continue to slowly
trend down. It looks like, based on the latest GFS model from this
evening, the trades will lower to below Small Craft Advisory
strength by Tuesday, with our winds becoming light and variable
Monday night. A front is expected to be near the far NW offshore
waters Monday night. Twelve hours later, the front weakens to
where light northerly winds forge ahead of the actual front, which
is just NW of Kauai, to over Kauai and Oahu. The front will be
accompanied by some scattered showers as it work its way down the
island chain. Expect the front to be east of the Big Island by
Wednesday evening. Moderate to strong trades fill in behind the
front along with a cool and dry air mass.

&&

.AVIATION...
A deep-layer ridge centered N of the islands will change little
through Saturday, with stable trade wind weather prevailing. The
moderate to locally fresh ENE trade winds will deliver stable low
clouds that will favor windward areas, and a subsidence inversion
based near 5500 feet will keep any rainfall very light. While
brief and ISOL MVFR ceilings may occur, VFR conditions will prevail
statewide. AIRMET Tango for low-level turbulence to the S and W
of the mountains will remain posted into at least Saturday.

&&

.MARINE...
Trade winds are expected to ease some tonight and Saturday, with
the typically windier areas near Maui and the Big Island continuing
to see Small Craft Advisory (SCA) level winds. The current
northwest swell continues to bring elevated seas, maintaining SCA
level seas for other coastal waters near Molokai through tonight.

With the trade winds easing, expect surf along east facing shores
to lower. The High Surf Advisory (HSA) for east facing shores was
thus cancelled.

A new northwest swell will arrive late in the day Saturday, and
rise rapidly to warning levels. It is expected to peak Sunday,
and then subside some on Monday. An even larger northwest swell
will build late Monday, once again peaking at warning levels.
Exposed coastal waters will once again rise to over 10 feet as
these swells come rolling through.

Expect the current SCA to once again be expanded to most, if not
all, the coastal waters for the first half of the new week as the
new swells arrive.

See the latest Oahu Surf Discussion (SRDHFO) for additional
details on surf and swell.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Small Craft Advisory until 6 PM HST Saturday for Maalaea Bay-
Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big
Island Southeast Waters.

Small Craft Advisory until 6 AM HST Saturday for Kaiwi Channel-
Maui County Windward Waters-Maui County Leeward Waters-Big
Island Windward Waters.

&&

H Lau/Birchard/Kinel

Nearby

High Surf Warnings in Hawaii, 2018Every high surf warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.